Alert archive / North Dakota / Wind Advisories in 2025

Wind Advisory 3, NWS Bismarck, ND

February 23, 20258 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Feb 23, 2025, 12:42 PM MST for 8 counties in North Dakota. It took effect at Feb 24, 2025, 8:00 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2025, 12:42 PM MST (19:42 UTC)
In effect from
Feb 24, 2025, 8:00 AM MST
Expired
Feb 24, 2025, 5:00 PM MST
In force
9 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 168 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2025-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2025-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

572 
WWUS73 KBIS 231942
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
142 PM CST Sun Feb 23 2025

NDZ031>033-040>045-240345-
/O.NEW.KBIS.WI.Y.0003.250224T1500Z-250225T0000Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
Including the cities of Beach, Selfridge, Carson, Marmarth,
Elgin, Dickinson, Bowman, Solen, Medora, Mott, Hettinger, New
England, Fort Yates, and New Leipzig
142 PM CST Sun Feb 23 2025 /1242 PM MST Sun Feb 23 2025/

...WIND ADVISORY IN EFFECT FROM 9 AM CST /8 AM MST/ TO 6 PM CST /5 
PM MST/ MONDAY...

* WHAT...West winds 35 to 40 mph with gusts up to 55 mph expected.

* WHERE...Portions of south central and southwest North Dakota.

* WHEN...From 9 AM CST /8 AM MST/ to 6 PM CST /5 PM MST/ Monday.

* IMPACTS...Objects left unsecured outside will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Johnson
6 follow-up statements
585 
WWUS73 KBIS 232336
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
536 PM CST Sun Feb 23 2025

NDZ031>033-040>045-240745-
/O.CON.KBIS.WI.Y.0003.250224T1500Z-250225T0000Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
Including the cities of New Leipzig, Selfridge, Mott, Solen,
Bowman, Marmarth, Medora, Carson, Fort Yates, New England, Elgin,
Dickinson, Hettinger, and Beach
536 PM CST Sun Feb 23 2025 /436 PM MST Sun Feb 23 2025/

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM CST /8 AM MST/ TO 6 PM 
CST /5 PM MST/ MONDAY...

* WHAT...West winds 35 to 40 mph with gusts up to 55 mph expected.

* WHERE...Portions of south central and southwest North Dakota.

* WHEN...From 9 AM CST /8 AM MST/ to 6 PM CST /5 PM MST/ Monday.

* IMPACTS...Objects left unsecured outside will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hargrove
690 
WWUS73 KBIS 240251
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
851 PM CST Sun Feb 23 2025

NDZ031>033-040>045-241100-
/O.CON.KBIS.WI.Y.0003.250224T1500Z-250225T0000Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
Including the cities of New Leipzig, Selfridge, Mott, Solen,
Bowman, Marmarth, Medora, Carson, Fort Yates, New England, Elgin,
Dickinson, Hettinger, and Beach
851 PM CST Sun Feb 23 2025 /751 PM MST Sun Feb 23 2025/

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM CST /8 AM MST/ TO 6 PM 
CST /5 PM MST/ MONDAY...

* WHAT...West winds 35 to 40 mph with gusts up to 55 mph expected.

* WHERE...Portions of south central and southwest North Dakota.

* WHEN...From 9 AM CST /8 AM MST/ to 6 PM CST /5 PM MST/ Monday.

* IMPACTS...Objects left unsecured outside will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hargrove
185 
WWUS73 KBIS 240831
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
231 AM CST Mon Feb 24 2025

NDZ031>033-040>045-242115-
/O.CON.KBIS.WI.Y.0003.250224T1500Z-250225T0000Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
Including the cities of Dickinson, Beach, Carson, Bowman, Elgin,
Hettinger, New Leipzig, Fort Yates, Medora, Mott, Solen,
Selfridge, Marmarth, and New England
231 AM CST Mon Feb 24 2025 /131 AM MST Mon Feb 24 2025/

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM CST /8 AM MST/ THIS 
MORNING TO 6 PM CST /5 PM MST/ THIS EVENING...

* WHAT...West winds 35 to 40 mph with gusts up to 55 mph expected.

* WHERE...Portions of south central and southwest North Dakota.

* WHEN...From 9 AM CST /8 AM MST/ this morning to 6 PM CST /5 PM 
  MST/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Besson
812 
WWUS73 KBIS 241408
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
808 AM CST Mon Feb 24 2025

NDZ031>033-040>045-250000-
/O.CON.KBIS.WI.Y.0003.250224T1500Z-250225T0000Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
Including the cities of New Leipzig, Hettinger, Bowman, Marmarth,
New England, Solen, Mott, Fort Yates, Carson, Selfridge, Beach,
Elgin, Medora, and Dickinson
808 AM CST Mon Feb 24 2025 /708 AM MST Mon Feb 24 2025/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS 
EVENING...

* WHAT...Westerly winds to 40 mph with gusts to 55 mph expected.

* WHERE...Golden Valley, Billings, Stark, Slope, Hettinger, Grant, 
  Bowman, Adams, and Sioux Counties in North Dakota.

* WHEN...Until 6 PM CST /5 PM MST/ this evening.

* IMPACTS...Outdoor objects left unsecured may be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when traveling. Winds this strong can make driving 
difficult, especially for high profile vehicles.

&&

$$

Schild
227 
WWUS73 KBIS 241837
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1237 PM CST Mon Feb 24 2025

NDZ031>033-040>045-250000-
/O.CON.KBIS.WI.Y.0003.000000T0000Z-250225T0000Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
Including the cities of New Leipzig, Hettinger, Bowman, Marmarth,
New England, Solen, Mott, Fort Yates, Carson, Selfridge, Beach,
Elgin, Medora, and Dickinson
1237 PM CST Mon Feb 24 2025 /1137 AM MST Mon Feb 24 2025/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS 
EVENING...

* WHAT...West to northwest winds to 40 mph with gusts to 55 mph 
  expected.

* WHERE...Golden Valley, Billings, Stark, Slope, Hettinger, Grant, 
  Bowman, Adams, and Sioux Counties in North Dakota.

* WHEN...Until 6 PM CST /5 PM MST/ this evening.

* IMPACTS...Outdoor objects left unsecured may be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when traveling. Winds this strong can make driving 
difficult, especially for high profile vehicles.

&&

$$

Schild
986 
WWUS73 KBIS 242348
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
548 PM CST Mon Feb 24 2025

NDZ031>033-040>045-250100-
/O.EXP.KBIS.WI.Y.0003.000000T0000Z-250225T0000Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
Including the cities of Bowman, Beach, Carson, Dickinson, Elgin,
New England, Marmarth, Selfridge, New Leipzig, Fort Yates,
Hettinger, Solen, Medora, and Mott
548 PM CST Mon Feb 24 2025 /448 PM MST Mon Feb 24 2025/

...WIND ADVISORY WILL EXPIRE AT 6 PM CST /5 PM MST/ THIS EVENING...

Winds continue to diminish across the southwest. Thus, the Wind 
Advisory will be allowed to expire on time.

$$

Hargrove

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Feb 23, 12:03 PM MST, 39 minutes earlier. Its key messages:

  • Well above normal temperatures expected this week, with daily highs generally in the mid and upper 30s north to around 50 south.
  • Very windy in southwest North Dakota on Monday, with gusts as high as 55 mph.
  • There is a 40 to 60 percent chance of light rain across northwest, central, and southeast North Dakota on Monday. Some light freezing rain or snow could mix in, but little to no accumulation of snow or ice is expected.
Area forecast discussion, Feb 23, 12:03 PM MST, 39 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
103 PM CST Sun Feb 23 2025

.KEY MESSAGES...

- Well above normal temperatures expected this week, with daily
  highs generally in the mid and upper 30s north to around 50
  south.

- Very windy in southwest North Dakota on Monday, with gusts as
  high as 55 mph.

- There is a 40 to 60 percent chance of light rain across
  northwest, central, and southeast North Dakota on Monday. Some
  light freezing rain or snow could mix in, but little to no
  accumulation of snow or ice is expected.

&&

.UPDATE...
Issued at 1253 PM CST Sun Feb 23 2025

Temperatures continue to climb across the state as all sites
are above freezing. Cloud cover continues to hinder mixing
across the state keeping wind gusts suppressed for the moment.
RADAR shows showers moving in from eastern Montana, but the
showers continue to decrease before they move into North Dakota
entering into a less favorable environment for precipitation. No
updates needed at this time as the forecast remains on track.

UPDATE
Issued at 914 AM CST Sun Feb 23 2025

Fog has cleared out across the north. Temperatures continue to
warm above freezing across the western half of the state, while
the central and eastern half of the state climb to near
freezing. Temperatures are forecast to climb above freezing
every where in the state this afternoon. Winds are expected to
increase as mixing occurs which will also aid warmer
temperatures aloft to mix down to the surface.

UPDATE
Issued at 603 AM CST Sun Feb 23 2025

Infrared satellite imagery shows thick high clouds streaming over
the region early this morning. At the surface, fog is beginning to
lift from west to east as expected. The dense fog is now mainly
confined to areas south and east of the Turtle Mountains, and
visibility should greatly improve within the next hour or two. The
forecast for today remains on track.

&&

.DISCUSSION...
Issued at 357 AM CST Sun Feb 23 2025

The Northern Plains sit under northwest flow aloft early this
morning, with upstream ridging over the Northern Rockies. A surface
trough that is effectively a warm front extends from eastern Alberta
through north central and eastern North Dakota. To the east of this
boundary, patchy dense fog has developed across far northern and
central parts of the state. The most concentrated and persistent
areas of fog have been in Bottineau and Rolette Counties, but brief
quarter mile visibility has been reported as far south as Harvey.
There has already been a notable west-to-east improvement through
the night, and expect this trend to continue as the surface trough/
warm front progresses eastward.

Flow aloft will remain northwesterly/quasi-zonal today as the upper
level shortwave responsible for the Alberta surface low tracks
eastward across the Canadian prairie provinces. A secondary surface
trough extending south of the Canadian surface low is forecast to
cross the state later this morning, followed by weaker mid level
impulses ejecting off the Northern Rockies. This sets the stage for
a very mild but windy day, with more clouds than sun. The lack of
full sunshine and lingering snowpack will limit full heating
potential, but downslope westerly winds remain favorable for strong
boundary layer mixing and adiabatic heating. High temperatures this
afternoon are forecast to range from around 40 degrees north and
east to around 50 degrees south of Lake Sakakawea between Highways
85 and 83. Most of western and central North Dakota will see
westerly winds increase to around 20 to 25 mph this afternoon, with
gusts locally as high as 40 mph. The broad, weak atmospheric lift
could generate a few very light rain showers throughout the day, but
only trace amounts are expected. It will remain breezy through
tonight as a tight surface pressure and mid to upper height gradient
persists over the region. This, along with at least partial cloud
cover, will keep overnight temperatures near record-warm values
around freezing to a few degrees above.

A strong upper jet is forecast to cross the Northern Rockies over
Montana and South Dakota on Monday, clipping southwest North Dakota.
Atmospheric lift from left exit region jet dynamics, differential
advection of cyclonic shear vorticity, and mid level frontogenesis
should contribute enough forcing to generate light precipitation
across parts of northwest, central, and southeast North Dakota
during the day Monday. Ensembles appear to have consolidated on a
distinct axis of maximum QPF threshold probabilities, located from
near Williston to Garrison to Oakes. But the footprint of measurable
ensemble mean QPF covers nearly the entire state. Point-specific
probabilities for at least a tenth of an inch of liquid are
maximized at around 40 to 50 percent, but think this threshold
probability applied to the system as a whole is higher. That is to
say, we think there is at least a 60 percent chance that
frontogenetical forcing will produce a narrow corridor of at least a
tenth of an inch of liquid somewhere. Most traditional thermal
profile prognostics, both deterministic and ensemble-based, point
toward rain as a dominant precipitation type. However, forecast wet-
bulb temperatures above the near surface layer are forecast to
remain below freezing. This could allow rain to mix with or change
over to snow where precipitation rates are highest. Even if this
lower-probability outcome is realized, it is not anticipated that it
will snow hard enough and long enough at any given location for
there to be anything beyond minor impacts. Another lower-probability
outcome being advertised by some models is the potential for
precipitation to fall as light freezing rain in the morning. Given
our expectation that early morning temperatures are more likely to
fall on the warmer side of guidance, think that any impacts from
freezing rain would be limited to northwest parts of the state,
where precipitation will first begin falling, and be short in
duration.

A bigger concern on Monday is the potential for very strong winds as
a 40-50 kt low level westerly jet cross southwest North Dakota. This
feature has been very consistent over several forecast cycles. Some
forecast parameters that typically drive higher-end wind events are
not impressive, such as cold air advection and surface pressure
rises. However, BUFKIT soundings show a well-mixed boundary layer
with strong downward vertical motion, resulting in nearly-full
momentum transfer of the low level jet. We will continue to
advertise very windy conditions in southwest North Dakota on Monday,
with surface gusts as high as 55 mph. The maximum strength of winds
and gusts is forecast to be consistently lower moving towards the
north and east.

A persistent downslope component off the Northern Rockies will keep
mild temperatures in the forecast for the upcoming week. The NBM is
nearly consistent in its daily high temperature projection Monday
through Saturday, with around 35 to 40 north to around 50 south. A
notable exception jumps out on Thursday when the deterministic NBM
forecast shows lower to mid 50s for all areas along and south and
west of the Missouri River, and these values fall between the 10th
and 25th percentiles of the total NBM distribution. By that time,
snow should have a negligible impact on diurnal heating, which could
allow the 75th percentile of lower to mid 60s to have a higher
chance of verifying!

Beyond Monday, the only notable precipitation chances through the
upcoming week are associated with an open wave crossing the region
on Tuesday. QPF threshold probabilities at all values are lower
compared to the system on Monday, but there is a higher potential
the precipitation could be mixed phase. The NBM places its highest
PoPs of 30 to 40 percent across the southern half of the state on
Tuesday. On Friday, all deterministic models and ensemble clusters
show a strong clipper moving from southern Canada towards the Great
Lakes. The coldest air is favored to remain east of our area, as is
any measurable snowfall. But there are already signs in ensemble
datasets that it could be quite windy on Friday, and the NBM does
begin to show a slight cooling trend on that day, albeit with
increasing spread and the colder side of the distributions remaining
near to above normal.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1253 PM CST Sun Feb 23 2025

VFR conditions continue across the state. Mid to high clouds
will continue to pass overhead this afternoon. Winds are
beginning to pick up out west with 40 to 45 kts of LLWS across
all terminals by this afternoon. Winds gusts are forecast to
subside this evening and increase tomorrow morning. There is a
chance of showers tomorrow morning toward the end of the TAF
cycle with KDIK and KBIS being the most likely terminals for
precipitation.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Johnson
DISCUSSION...Hollan
AVIATION...Johnson
Hazardous weather outlook, Feb 23, 12:04 PM MST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
104 PM CST Sun Feb 23 2025

NDZ017-018-031>034-040>045-241915-
McKenzie-Dunn-Golden Valley-Billings-Stark-Morton-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-
104 PM CST Sun Feb 23 2025 /1204 PM MST Sun Feb 23 2025/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

West-northwest winds could gust as high as 55 mph on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-019>023-025-035>037-046>048-050-051-241915-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
104 PM CST Sun Feb 23 2025 /1204 PM MST Sun Feb 23 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in North Dakota, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.